Oncologic immunotherapies use a patient's immune response to eliminate tumor cells by modulation of immune checkpoints, including programmed cell death 1 (PD-1) and cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) proteins. Immune-mediated sequelae, including interstitial nephritis, have been reported; however, glomerular disease appears rare. We describe 2 cases of nephrotic syndrome in patients treated with these agents. Patient 1 received the anti-PD-1 antibody pembrolizumab for Hodgkin lymphoma. Following his second dose, he developed nephrotic syndrome and acute kidney injury. Biopsy showed diffuse foot-process effacement consistent with minimal change disease and findings of acute tubular injury. Pembrolizumab therapy cessation and corticosteroid treatment yielded improvement in proteinuria and acute kidney injury. Patient 2 received the CTLA-4 antibody ipilimumab for melanoma. He developed nephrotic syndrome with biopsy changes consistent with minimal change disease. Ipilimumab therapy was stopped and proteinuria resolved following corticosteroid treatment. Ipilimumab rechallenge caused relapse of nephrotic-range proteinuria. These cases suggest an association between therapeutic immune activation and the development of nephrotic syndrome. Given the increasing prevalence of oncologic immunotherapies, monitoring patients for renal sequelae is warranted.
American journal of kidney diseases : the official journal of the National Kidney Foundation. 2017 Jun 22 [Epub ahead of print]
Abhijat Kitchlu, Warren Fingrut, Carmen Avila-Casado, Christopher T Chan, Michael Crump, David Hogg, Heather N Reich
Division of Nephrology, University Health Network, University of Toronto, Toronto, ON, Canada. Electronic address: ., Division of Nephrology, University Health Network, University of Toronto, Toronto, ON, Canada., Division of Pathology, University Health Network, University of Toronto, Toronto, ON, Canada., Division of Medical Oncology and Hematology, University Health Network, University of Toronto, Toronto, ON, Canada.